Oklahoma, 2016

Hail and Damaging Wind in Oklahoma, March 30, 2016

March 30, 2016 · NWS OUN · 8 events in 4 counties and zones

Scattered storms formed east of a dryline across north central to south central Oklahoma throughout the day. Some of the storms produced some severe hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered storms formed east of a dryline across north central to south central Oklahoma throughout the day. Some of the storms produced some severe hail and winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 30, 10:52 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 30, 10:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT WED MAR 30 2016

.DISCUSSION...
PRIMARY FORECAST FOCUS IS ON THE EVOLVING CONVECTIVE AND FIRE
WEATHER CONCERNS TODAY/TONIGHT.

CURRENTLY... I/VE STARTED... STOPPED... AND RE-WROTE THIS AFD
SEVERAL TIMES IN THE LAST HOUR... SO YES... IT/S A MESSY CONVECTIVE
SET UP TODAY. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP ACROSS PORTIONS OF CENTRAL AND EASTERN OKLAHOMA. FROM 16Z
SFC ANALYSIS... CONVERGENCE OF SFC WINDS AND HIGHER DEW POINTS...
MID TO UPPER 60S... HAVE POOLED ALONG A SUBTLE 850/700MB FRONT
ACROSS THE REGION. EXPECT THIS ACTIVITY TO CONTINUE AND PUSH
EASTWARD THROUGH THE EARLY AFTERNOON HOURS. SEVERE CHANCES FROM THIS
ACTIVITY WILL BE FOCUSED ON HAIL... WITH 1 TO 1 AND HALF INCH HAIL
EXPECTED WITH THE STRONGEST UPDRAFTS. BIG DISCUSSION IN THE OFFICE
AT THE MOMENT IS THE THOUGHT THAT THIS MAY BE THE EVENT FOR TODAY...
AS THIS DEVELOPMENT WILL HAVE SOME... POSSIBLY MODERATE IMPACT... ON
ANY DEVELOPMENT ALONG THE DRY LINE THIS AFTERNOON. WITH THAT IN
MIND... THE EXPERIMENTAL HRRR HAS DONE WELL OVER ITS LAST THREE RUNS
WITH THIS INITIAL CONVECTION AND WE/LL HAVE TO KEEP AN EYE ON IT
INTO THE AFTERNOON. I/LL TOUCH MORE ON THAT BELOW.

FIRST... DON/T FORGET FIRE WEATHER... IMPRESSIVE DEW POINTS UP
STREAM IN SOUTHEASTERN COLORADO/NORTHEASTERN NEW MEXICO... SINGLE
DIGITS TO TEENS... WILL CONTINUE TO ADVECT EASTWARD AS THE DRY LINE
CONTINUES TO DEVELOP JUST OFF THE LLANO ESTACADO IN THE EASTERN
PANHANDLES. AS THE DRY LINE SURGES EAST THROUGH 1 TO 3 PM ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... RH VALUES WILL TANK INTO
THE LOW TO MID TEENS... WHILE ALREADY BREEZY S/SW WINDS INCREASE...
BECOMING MORE W/SW WITH GUSTS APPROACHING 30 TO 40 MPH THROUGH
THE AFTERNOON. CRITICAL TO EXTREME FIRE WEATHER CONDITIONS WILL
PERSIST THROUGH SUNSET. AT PRESENT TIME... DO NOT PLAN ON MAKING
ANY CHANGES TO THE GOING RED FLAG WARNING IN EFFECT WITH THE
AFTERNOON FORECAST ISSUANCE.

STRONG TO SEVERE STORMS THROUGH THE AFTERNOON... AS MENTIONED
ABOVE... 16Z SFC ANALYSIS REVEALS THE SFC TROUGH/ASSOCIATED BOUNDARY
EXTENDS FROM CENTRAL KANSAS INTO NORTHWESTERN OKLAHOMA AND SOUTHWEST
INTO THE TEXAS PANHANDLE. WITH THE PUSH OF THIS BOUNDARY... CLOUD
COVER CONTINUES TO BREAK ALONG/AHEAD OF THE BOUNDARY... BUT
DISSIPATION IS SLOW... HAVE SEEN A FEW BREAKS AT THE OFFICE... AND
ON VIS... SO EXPECT THIS TREND TO CONTINUE THROUGH THE EARLY
AFTERNOON AS THE CURRENT/INITIAL CONVECTION PUSHES EAST. COULD SEE A
SHORT BREAK IN ACTIVITY ACROSS CENTRAL OKLAHOMA BEFORE THE DRY LINE
MAKES ITS SURGE INTO CENTRAL OKLAHOMA THROUGH 2 TO 4 PM.
LATEST EXPERIMENTAL HRRR... 30/13Z HAS COME IN MORE AGGRESSIVE WITH
OVERALL COVERAGE OF CONVECTION... AROUND 19 TO 20Z. THIS IS STILL
A MESSY CONVECTIVE SETUP... HOW THE ATMOSPHERE REBOUNDS FROM EARLY
CONVECTION WILL PLAY A VITAL ROLE THIS AFTERNOON. STILL... WITH
SIGNIFICANT SFC DEW POINTS... IN THE MID TO UPPER 60S APPROACHING
70... SBCAPE VALUES WILL POOL AHEAD OF THE DRY LINE IN THE 1500 TO
3000 J/KG RANGE. DEEP LAYER SHEAR SUGGESTS SUPPORT FOR DAMAGING
HAIL... UP TO GOLF BALLS... POSSIBLY LARGER... NEAR TENNIS BALLS.
AS FOR TORNADO POTENTIAL... LOW LEVEL SHEAR AND SFC WINDS ARE NOT
OVERLY IMPRESSIVE... 0-1 KM AND 0-3 KM HELICITIES ARE WEAK AS THE
DRY LINE PUSHES THROUGH CENTRAL OKLAHOMA THIS AFTERNOON... WITH
VALUES OF 0-1 KM HELICITY ONLY 50 TO 120 S2/H2. HOWEVER... WITH
LOWER LCLS AND STRONG UPDRAFT DEVELOPMENT... A TORNADO OR TWO
CANNOT BE RULED OUT. NOW... AS WE MOVE INTO THE AFTERNOON... THE
CHANCE FOR DAMAGING HAIL AND MORE ORGANIZED CONVECTION LOOKS TO
DEVELOP OVER SOUTH CENTRAL/SOUTHEASTERN OKLAHOMA. AFTER SUNSET...
THE LLJ WILL INCREASE AS THE H500 SHORT WAVE BEGINS TO SWING EAST
OFF THE HIGH PLAINS... INCREASING CONVECTIVE DEVELOPMENT ACROSS
SOUTHEASTERN OKLAHOMA... LIKELY EAST OF OUR CWA IN TULSA AND
SHREVEPORT/S AREAS. JUST A QUICK LOOK... BUT 0-1KM COMPUTED CAPE
AND 0-3KM SHEAR COMPARED TO CORFIDI VECTORS... A DECENT MCS WILL
LIKELY DEVELOP ACROSS THE NORTHERN PORTIONS OF THE ARKLATEX
TOWARDS THE OUACHITAS AND SOUTHERN OZARKS.

LATER AFDS ISSUED THIS AFTERNOON WILL CONTINUE TO FOCUS ON TODAY AND
TONIGHT.

KURTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  78  47  67  40 /  40  10   0   0
HOBART OK         80  44  68  37 /  20   0   0   0
WICHITA FALLS TX  83  46  70  42 /  30  10   0   0
GAGE OK           77  39  64  33 /   0   0   0   0
PONCA CITY OK     78  44  65  37 /  30  20   0   0
DURANT OK         74  54  70  44 /  70  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>006-
     009>011-014>016-021-022-033>037.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

&&

09/04
Hazardous weather outlook, Mar 30, 11:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED MAR 30 2016

OKZ004>048-050>052-TXZ083>090-311700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS AN ENHANCED RISK OF SEVERE STORMS TODAY IN LOCATIONS
EAST OF DURANT AND ATOKA. THERE IS A SLIGHT RISK OF SEVERE STORMS
EAST OF A LINE FROM SEYMOUR...FREDERICK...WATONGA AND WAKITA.

.DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL
OKLAHOMA THROUGH EARLY AFTERNOON. LARGE HAIL WILL BE THE PRIMARY
THREAT WITH THESE STORMS. ADDITIONAL THUNDERSTORM DEVELOPMENT
LATER THIS AFTERNOON IS EXPECTED TO BE ISOLATED...FORMING NEAR OR
JUST WEST OF I-35. THE PRIMARY THREAT FROM THE LATE AFTERNOON AND
EARLY EVENING STORMS WILL BE LARGE AND DAMAGING HAIL...POSSIBLY UP
TO THE SIZE OF TENNIS BALLS. DAMAGING WIND GUSTS AROUND 70 MPH MAY
ALSO ACCOMPANY THE STRONGER STORMS. THE TORNADO THREAT WILL BE
LOW.

.FIRE WEATHER...
EXTREME FIRE DANGER IS FORECAST THIS AFTERNOON FOR FAR SOUTHWEST
OKLAHOMA AND ADJACENT PARTS OF NORTHERN TEXAS. CRITICAL FIRE
DANGER WILL EXTEND FARTHER EAST AND INCLUDE AREAS WEST OF
CHEROKEE...WEATHERFORD...HOBART...AND SEYMOUR TEXAS. ALL OUTDOOR
BURNING AND OTHER ACTIVITIES THAT COULD LEAD TO FIRES SHOULD BE
AVOIDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.FIRE WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST MOST AFTERNOONS FROM THURSDAY
THROUGH EARLY NEXT WEEK...ESPECIALLY ACROSS WESTERN OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Mar 30, 8:19 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
919 AM CDT WED MAR 30 2016

OKZ043-047-048-301445-
ATOKA OK-COAL OK-JOHNSTON OK-
919 AM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATOKA...SOUTHERN
COAL AND EAST CENTRAL JOHNSTON COUNTIES UNTIL 945 AM CDT...

AT 917 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAPANUCKA...
MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3423 9641 3431 9655 3465 9634 3457 9605
TIME...MOT...LOC 1417Z 212DEG 41KT 3433 9641

WR
Special weather statement, Mar 30, 8:36 AM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
936 AM CDT WED MAR 30 2016

OKZ043-047-048-051-301515-
ATOKA OK-COAL OK-MARSHALL OK-JOHNSTON OK-
936 AM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATOKA...COAL...
NORTHEASTERN MARSHALL AND EASTERN JOHNSTON COUNTIES UNTIL 1015 AM
CDT...

AT 933 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES WEST OF COALGATE TO 3 MILES NORTHWEST OF LITTLE CITY...MOVING
NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3436 9631 3411 9654 3411 9659 3408 9657
      3396 9666 3402 9682 3476 9628 3471 9609
      3468 9609 3468 9606
TIME...MOT...LOC 1433Z 207DEG 31KT 3454 9630 3412 9664
Special weather statement, Mar 30, 10:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1100 AM CDT WED MAR 30 2016

OKZ019-020-025-026-028>030-301630-
OKLAHOMA OK-POTTAWATOMIE OK-LOGAN OK-LINCOLN OK-MCCLAIN OK-
CLEVELAND OK-PAYNE OK-
1100 AM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OKLAHOMA...NORTHWESTERN
POTTAWATOMIE...SOUTHEASTERN LOGAN...CENTRAL LINCOLN...NORTHWESTERN
MCCLAIN...NORTHERN CLEVELAND AND SOUTH CENTRAL PAYNE COUNTIES UNTIL
1130 AM CDT...

AT 1058 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR OKLAHOMA CITY TO 4 MILES SOUTH OF NEWCASTLE...MOVING
NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3503 9751 3535 9767 3577 9716 3607 9689
      3590 9662 3588 9662
TIME...MOT...LOC 1558Z 220DEG 29KT 3539 9736 3519 9759

WR
Special weather statement, Mar 30, 10:06 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1106 AM CDT WED MAR 30 2016

OKZ048-301630-
ATOKA OK-
1106 AM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATOKA COUNTY UNTIL
1130 AM CDT...

AT 1104 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DAISY...
MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3451 9567 3451 9575 3456 9584 3460 9581
      3460 9574 3459 9567
TIME...MOT...LOC 1604Z 220DEG 29KT 3457 9570

The radar

The Norman radar (KTLX), 46 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McClain

When
March 30, 11:00 AM CST
Where
McClain County, Wayne
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.920, -97.320

Hail, Jefferson

When
March 30, 2:20 PM CST
Where
Jefferson County, Ryan
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.020, -97.950

No damage was reported.

Thunderstorm Wind, Jefferson

When
March 30, 3:10 PM CST
Where
Jefferson County, 9.84 mi ESE of Addington
Measured
58 kt (67 mph) measured gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.170, -97.820

Two power poles were downed by winds near highway 70. A 67 mph gust was recorded by a personal anemometer.

Hail, Kay

When
March 30, 3:30 PM CST
Where
Kay County, Ponca City
Measured
1 in hail
Reported by
Public
Coordinates
36.700, -97.080

Hail, Kay

When
March 30, 3:38 PM CST
Where
Kay County, Ponca City
Measured
1 in hail
Reported by
Public
Coordinates
36.700, -97.080

Hail, Kay

When
March 30, 3:46 PM CST
Where
Kay County, Ponca City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.700, -97.080

No damage was reported.

Hail, Lincoln

When
March 30, 5:10 PM CST
Where
Lincoln County, 4.82 mi SE of Carney
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.760, -96.960

No damage was reported.

Hail, Lincoln

When
March 30, 5:40 PM CST
Where
Lincoln County, 3.94 mi SE of Chandler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.670, -96.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617893, 617895, 617897, 617896, 617898, 617899, 617900, 617901.